Alert archive / Oklahoma / Red Flag Warnings in 2020
Red Flag Warning 1, NWS Norman, OK
NWS Norman, OK issued this red flag warning at Jan 8, 2020, 4:38 AM CST for Hardeman County, Wilbarger County, Texas; 27 counties in Oklahoma. It took effect at Jan 8, 2020, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2020, 4:38 AM CST (10:38 UTC)
- In effect from
- Jan 8, 2020, 12:00 PM CST
- Expired
- Jan 8, 2020, 6:22 PM CST
- In force
- 6 hr
- Issued by
- NWS Norman, OK
All 29 counties
Alfalfa County, OK, Beckham County, OK, Blaine County, OK, Caddo County, OK, Canadian County, OK, Comanche County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Garfield County, OK, Grant County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Jackson County, OK, Kay County, OK, Kingfisher County, OK, Kiowa County, OK, Logan County, OK, Major County, OK, Noble County, OK, Payne County, OK, Roger Mills County, OK, Tillman County, OK, Washita County, OK, Woods County, OK, Woodward County, OK, Hardeman County, TX, Wilbarger County, TX
The radar
The Vance AFB radar (KVNX), 129 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 10.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2766 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
145 WWUS84 KOUN 081038 RFWOUN URGENT - FIRE WEATHER MESSAGE National Weather Service Norman OK 438 AM CST Wed Jan 8 2020 OKZ004>024-033>038-TXZ083-085-090300- /O.UPG.KOUN.FW.A.0001.200108T1800Z-200109T0300Z/ /O.NEW.KOUN.FW.W.0001.200108T1800Z-200109T0300Z/ Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Harmon-Greer-Kiowa-Jackson-Tillman- Comanche-Hardeman-Wilbarger- 438 AM CST Wed Jan 8 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CST THIS EVENING FOR NEAR CRITICAL FIRE CONDITIONS FOR NORTHERN AND WESTERN OKLAHOMA AND PORTIONS OF WESTERN NORTH TEXAS... The National Weather Service in Norman has issued a Red Flag Warning for near-critical fire conditions, which is in effect from noon today to 9 PM CST this evening. * TIMING...Noon to 9 PM Wednesday. * WINDS...South 20 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...20 to 30 percent. * TEMPERATURES...In the low to mid 60s. * IMPACTS...If fires start, they will spread rapidly and will be difficult to contain. Ongoing fires may grow larger. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures will contribute to extreme fire behavior. && Zwink $$
1 follow-up statement
325 WWUS84 KOUN 090022 AAA RFWOUN URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Norman OK 622 PM CST Wed Jan 8 2020 OKZ004>024-033>038-TXZ083-085-090130- /O.CAN.KOUN.FW.W.0001.000000T0000Z-200109T0300Z/ Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Harmon-Greer-Kiowa-Jackson-Tillman- Comanche-Hardeman-Wilbarger- 622 PM CST Wed Jan 8 2020 ...RED FLAG WARNING IS CANCELLED FOR NORTHERN AND WESTERN OKLAHOMA AND WESTERN NORTH TEXAS... The National Weather Service in Norman has cancelled the Red Flag Warning. Near Critical fire weather conditions are no longer expected. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Jan 7, 10:49 PM CST, 5 hours 49 minutes earlier.
Area forecast discussion, Jan 7, 10:49 PM CST, 5 hours 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1049 PM CST Tue Jan 7 2020
.AVIATION...
08/06Z TAFs. VFR to continue in forecast with south to southwest
winds increasing significantly during the day tomorrow.
&&
.PREV DISCUSSION... /issued 858 PM CST Tue Jan 7 2020/
UPDATE...
No changes anticipated this evening.
PREV DISCUSSION... /issued 541 PM CST Tue Jan 7 2020/
AVIATION...
08/00Z TAFs. VFR conditions will prevail through the forecast
period with increase in cirrus tomorrow. Southerly winds will
become strong and gusty by 18Z, with LLWS 06Z to 15Z with
increasing low level jet at most terminals.
PREV DISCUSSION... /issued 358 PM CST Tue Jan 7 2020/
DISCUSSION...
Fairly quiet conditions across the region today with clear skies
and shortwave ridging in control. Winds have been a bit gusty across
western Oklahoma and with RH values dropping down near 20% elevated
fire conditions have developed across southwest Oklahoma and
adjacent north Texas.
Fire conditions are expected to worsen some tomorrow as a shortwave
moves into the central plains and induces lee cyclogenesis over
Colorado. With the tightening pressure gradient and boundary layer
mixing, winds should increase to 25-30 mph with gust up to 40 mph
across much of western and central Oklahoma. Combined with RH values
in the 20-30% in the afternoon, elevated to near critical fire
weather conditions are expected for western and central Oklahoma and
adjacent western north Texas. Have issued a fire weather watch for
these areas to account for this. One possible mitigating factor will
be the a cirrus shield which may move in over portions of the area
which could act to limit mixing, and therefore, wind potential.
Cirrus would also help to keep temperatures a bit cooler and
therefore RH values a bit higher. Models suggest that any cirrus
will most likely be broken and therefore there should still be a
window of time in the afternoon to meet the forecasted near-critical
fire weather conditions, but it's something to watch for as we head
into tomorrow.
For the medium range, the warming trend will continue through
Friday. A surface low developing lee of the Colorado Rockies will
be moving across the central plains on Thursday, producing breezy
southerly winds across the Southern Plains. With more southwesterly
winds across much of our forecast area, will be going slightly
warmer than the latest NBM run with temperatures, especially across
our southern forecast area which could get as much as 15 to 20
degrees warmer than climatically normal for this time of the year.
Meanwhile, southeast Oklahoma will start getting a strong flow of
Gulf based moisture, with dew points increasing to the lower 60s by
Friday. The warm air advection and isentropic lifting will introduce
POPs for light rain and convection east of I-35 for Thursday
afternoon. With only weak instability to work with, any
thunderstorms would only be isolated and below severe levels.
By Friday, southwest flow aloft will be strengthening as a trough
deepens across the U.S. southwest, with its surface low moving
across Oklahoma and pushing a cold front into northwest Oklahoma.
POPs for rain with thunderstorms will increase and become more
widespread in the warm unstable air ahead of the front. The
greatest instability across southeast Oklahoma could produce some
severe level thunderstorms late in the day, which could affect the
southeast part of our forecast area. Below freezing air will settle
in behind the surface boundary for late Friday night/Saturday
morning, with some changeover to light snow on the back side of the
system as it exits. The ECMWF is a bit more sluggish than the GFS in
keeping the QPF in for Saturday afternoon, mainly east of I-35.
Although Saturday into Saturday night will be cooler to cold, south
winds make a return on Sunday warming temperatures back to
seasonably normal (50 deg) with the warming trend increasing into
early next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 36 61 48 67 / 0 0 10 10
Hobart OK 31 62 46 68 / 0 0 10 10
Wichita Falls TX 35 66 52 71 / 0 0 10 10
Gage OK 28 61 36 61 / 0 0 0 0
Ponca City OK 31 61 46 65 / 0 0 0 20
Durant OK 36 63 48 71 / 0 0 20 40
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Fire Weather Watch from Wednesday afternoon through Wednesday
evening for OKZ004>024-033>038.
TX...Fire Weather Watch from Wednesday afternoon through Wednesday
evening for TXZ083-085.
&&
01/11Hazardous weather outlook, Jan 7, 7:59 PM CST, 8 hours 39 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 759 PM CST Tue Jan 7 2020 OKZ004>048-050>052-TXZ083>090-081130- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 759 PM CST Tue Jan 7 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... There is a chance of thunderstorms, mainly east of I-35 on Thursday. Thunderstorms will also be possible along and south of I-44 Friday, with a few storms increasing to severe levels across southeast Oklahoma late in the day. .Fire Weather... Strong, gusty south winds and low afternoon humidity will result in elevated to near critical fire weather Wednesday. .Winter weather... Light wintry precipitation will be possible Friday night and Saturday morning, primarily across northern Oklahoma. Significant impacts are not expected. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Nearby
Red Flag Warnings in Oklahoma, 2020Red Flag Warnings in Texas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.